Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    How do I lose weight while on anti-depressants?

    How do I lose weight while on anti-depressants? I already eat really healthy and I exercise at a gym and jog around 5-6 times a week. I never manage to lose weight only toned up a bit and increased my fitness which are good but I feel even more depressed that I have put on around 13kgs since starting AD's. My psych tried me on other ones but they made me worse so I need to stay on avanza. When I went off the avanza for a couple weeks I lost a few kgs. Are there any other medications I could take to help with the weight gain? I fear that avanza has done sonething bad to my metabolism or something.
  • Find a professional to answer your question

  • 16

    Thanks

    Arlene is a registered practising dietitian, with a private practice in the Eastern Suburbs of Sydney, and has built a strong business over the last … View Profile

    Unfortunately one of the side effects of most antidepressants is weight gain. However this can be combatted with correct eating habits and exercise.  Antidepressants tend to slow down your metabolic rate so often it is necessary to exercise in the morning and then again a short session in the evening - this also helps with the depression.  You should be doing at least 10000 steps a day if you use a pedometer. You should be eating 6 small meals a day.  Keep your portions small and eat every 3 hours to keep your metabolism working through the day. If you look on my website www.arlenesway.com.au there are examples of menus which you can follow.  Try these for four weeks and I look forward to your feedback on how your weight is reacting to this lifestyle of eating and exercise.

  • 3

    Thanks

    Amy MacLaine

    Exercise Physiologist

    Full-time Accredited Exercise Physiologist at Body Dynamics Illawarra (Bulli). Body Dynamics Illawarra is a small gym-based Exercise Physiology clinic established by Jennifer and Alan Wilkie … View Profile

    In terms of exercise and metabolism, it is important to ‘change it up’. Your body will ‘get used to’ certain types of activity that you have been doing for an extended period of time. Your gym program should include multi-joint resistance-based exercise to increase your ‘active tissue’ (ie muscle because it uses energy). Weights and resistance work are very important for long-term weight maintenance. Also, some moderate to high intensity interval training would give your metabolism a ‘boost’ if you are not already doing this in the gym - ie 12 secs at a moderate  RPM on the bike/rower/treadmil/elliptical (so that you can still talk) and then 8 secs at a higher RPM or resistance(so that you are breathless enough to not be able to talk comfortably). Repeat 3-10 times. Your daily jog could incorporate some higher pace ‘sprints’ between light poles and such if doing this outside.

    This advice is of course dependent on other health concerns, injuries and currently fitness levels. I hope this helps :)

  • 6

    Thanks

    Biara Webster

    Exercise Physiologist, Exercise Scientist, Personal Trainer

    With 13 years experience Biara has worked in a variety of settings from exercise and health education in remote indigenous communities to metropolitan diabetes groups … View Profile

    Also ask your psychologist/look into meditation/relaxation. There are free meditation groups around the world: freemeditation.com Stress hormones can be another major factor preventing weight loss. Is there any option of decreasing medication?

  • 6

    Thanks

    Melanie McGrice is an Advanced Accredited Practising Dietitian, one of the few dietitians in Australia to achieve that status. Her success has made her an … View Profile

    Unfortunately some anti-depressant medications do have an effect on your appetite and/or metabolism making it more challanging to maintain a healthy weight - but as you mentioned, you often need to stay on the medication which is best for your mental state.

    What this means is that you will have to work harder than usual to maintain a healthy weight.  You'll need to make sure that you're eating the correct portion sizes, make sure that you're not consuming too many treat foods and make sure that you're including plenty of physical activity into your weekly routine.  If you're putting in enough work, you'll be able to beat the side effects of the medication.

    Best wishes with your journey!

    Melanie McGrice
    www.health-kick.com.au

  • 5

    Thanks

    My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    Weight gain is quite a common side-effect of Avanza (aka Mirtazapine or Remeron).

    There is some official (FDA) information about this here; http://www.drugs.com/pro/remeron.html .

    You might like to print it out and discuss it with your prescribing doctor.

  • 4

    Thanks

    Anonymous

    I have a couple of things to say about this.
    1.I agree with Kiwi33,  ask your doctor or psychiatrist about changing your medication again,  to one that doesn't have weight gain as a side effect.  Newer anti-depressants are better but may not be on the health benefits scheme.  
    Much depends of why you're taking the anti-depressant as mild to moderate anxiety or depression can usually be helped with medication-free thought and behavioural change therapy.  You said you get worse when off the medication, it what way?  You said you stopped taking it for a couple of weeks.  Ideally you should reduce it slowly over a period of time, expecially if you are trying a new medication.
    2. I reecommend you read the book ‘Why we get fat: and what to do about it’ by Gary Taubes, published by Anchor Books, 2011.   Richard is a top science journalist in the U.S. and debunks many myths about calories and excercise.
    The emphais here is on high protein low carbohydrate.  This approach can be very effective but make sure you get enough carbs from vegetables and allowable carbs as carbs mellow you out, whereas protein makes you ‘sparky’ (again, it depends on why you are taking the medixcation - is it for anxiety, or depression?). 

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices